Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Tucson, AZ

June 26, 2008Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 26, 2008, 11:58 AM MST for Cochise County, Pima County, Arizona. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 11:58 AM MST (18:58 UTC)
Expired
Jun 26, 2008, 12:39 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:15 PM MSTHAIL 0.886 E Benson, AZ
Jun 26, 12:20 PM MSTHAIL 0.882 Ese Mescal, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 261858
SVRTWC
AZC003-019-261945-
/O.NEW.KTWC.SV.W.0001.080626T1858Z-080626T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1245 PM MST

* AT 1154 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF BENSON...OR 28
  MILES NORTH OF SIERRA VISTA...AND MOVING NORTHEAST AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENSON BY 1215 PM MST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3210 11046 3212 11034 3193 11013 3179 11040
      3197 11054
TIME...MOT...LOC 1858Z 220DEG 11KT 3196 11039

$$

CS
2 follow-up statements
000 
WWUS55 KTWC 261926
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1226 PM MST THU JUN 26 2008

AZC003-019-261945-
/O.CON.KTWC.SV.W.0001.000000T0000Z-080626T1945Z/
COCHISE AZ-PIMA AZ-
1225 PM MST THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR EXTREME EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES...

AT 1218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MESCAL AND 
BENSON...MOVING NORTHEAST AT 13 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENSON BY 1235 PM MST...

LAT...LON 3210 11046 3212 11034 3193 11013 3179 11040
      3197 11054
TIME...MOT...LOC 1925Z 220DEG 11KT 3197 11038

$$

CS
000 
WWUS55 KTWC 261939
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1239 PM MST THU JUN 26 2008

AZC003-019-261947-
/O.CAN.KTWC.SV.W.0001.000000T0000Z-080626T1945Z/
COCHISE AZ-PIMA AZ-
1237 PM MST THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL PIMA AND
WEST CENTRAL COCHISE COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED..BUT WILL STILL PRODUCE DANGEROUS 
LIGHTNING AND GUSTY WINDS.

LAT...LON 3210 11046 3212 11034 3193 11013 3179 11040
      3197 11054
TIME...MOT...LOC 1937Z 220DEG 11KT 3205 11030

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:00 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 26, 9:00 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST THU JUN 26 2008

.SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT
WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT
SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE
AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN.

&&

.DISCUSSION...UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA
MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE
EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG
THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO
SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW
HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED
MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS
MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES
OVER NORTHERN MEXICO OVER THE PAST FEW DAYS.

THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY
DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE
PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM
YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE
SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN
THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME
SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING
SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN
THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE
WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH
STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND
BLOWING DUST.

UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO
OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE
WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER
NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP
OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST
THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF
TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS
THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK.

&&

.FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP
MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED
MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON
AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND
GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS
WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE.

&&

.AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE
HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS
TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 25, 12:47 PM MST, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST WED JUN 25 2008

AZZ019-029-030-033>035-260700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1247 PM MST WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MUCH OF
SOUTHEAST ARIZONA THIS AFTERNOON. UNFORTUNATELY...MANY OF THESE
THUNDERSTORMS WILL PRODUCE LIGHTNING BUT LITTLE RAIN AS THE LOWER
LEVELS OF THE ATMOSPHERE REMAIN RELATIVELY DRY. THIS LOW LEVEL
DRYNESS COULD RESULT IN ISOLATED MICROBURSTS LATE THIS AFTERNOON
AND EARLY THIS EVENING...WITH A FEW GUSTS OVER 50 MPH POSSIBLE.
MOST OF THE STORMS WILL DISSIPATE AFTER ABOUT 9 PM THIS
EVENING...BUT GUSTY SOUTH OR SOUTHEAST WINDS COULD DEVELOP LATER
TONIGHT IF MORE ORGANIZED THUNDERSTORMS DEVELOP OVER NORTHERN
SONORA AND PUSH OUTFLOWS INTO SOUTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A RISK OF ISOLATED THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH NEXT TUESDAY...MAINLY NEAR MOUNTAINS. THE LOWER
LEVELS OF THE ATMOSPHERE WILL REMAIN RATHER DRY...SO THERE WILL BE
A CONTINUED RISK OF DRY LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:35 PM MSTDust Storm WarningTWC85 min
Jun 26, 1:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jun 26, 2:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 26, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 26, 2:57 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jun 26, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 26, 3:10 PM MSTFlash Flood WarningTWCPima110 min
Jun 26, 3:19 PM MSTAreal Flood WarningTWCSanta Cruz12 min
Jun 26, 3:22 PM MSTFlash Flood WarningTWCSanta Cruz113 min
Jun 26, 4:53 PM MSTAreal Flood AdvisoryTWCPima112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.